Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 106, NWS San Angelo, TX

May 17, 2021Coke County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2021, 10:22 PM CDT for Coke County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 10:22 PM CDT (03:22 UTC)
Expired
May 17, 2021, 11:00 PM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Coke County, TX

The radar

The San Angelo radar (KSJT), 68 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:32 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS54 KSJT 180322
SVRSJT
TXC081-180400-
/O.NEW.KSJT.SV.W.0106.210518T0322Z-210518T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
1022 PM CDT Mon May 17 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Coke County in west central Texas...

* Until 1100 PM CDT.

* At 1022 PM CDT, a severe thunderstorm was located over E.V. Spence
  Reservoir Near Paint Creek Recreation Area, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Robert Lee and Sanco around 1040 PM CDT.
  Blackwell around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas. A Tornado Watch also remains in effect until 1100 PM CDT for
west central Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 10029 3188 10064 3201 10066 3207 10053
      3209 10035 3208 10032
TIME...MOT...LOC 0322Z 256DEG 13KT 3195 10059 

HAIL...1.50IN
WIND...60MPH
 
$$
1 follow-up statement
254 
WWUS54 KSJT 180343
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
1043 PM CDT Mon May 17 2021

TXC081-180400-
/O.CON.KSJT.SV.W.0106.000000T0000Z-210518T0400Z/
Coke TX-
1043 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN COKE COUNTY...

At 1043 PM CDT, a severe thunderstorm was located near Sanco, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Blackwell around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas. A Tornado Watch also remains in effect until 1100 PM CDT for
west central Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3195 10045 3203 10049 3205 10047 3209 10035
      3208 10032 3197 10031
TIME...MOT...LOC 0343Z 252DEG 22KT 3200 10042 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:54 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 17, 6:54 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
654 PM CDT Mon May 17 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 314 PM CDT Mon May 17 2021

Significant severe weather is possible late this afternoon/evening
and tonight, and will have a threat for flash flooding.

An upper level low over Arizona/New Mexico will move into northern
New Mexico tonight. Outflow boundary from convection this morning
extends from south of Kerrville to western Crockett County, and then
north-northwest into West Texas. A dryline near the New Mexico/Texas
border will mix east into far west Texas this afternoon, and a warm
front will lift north through the northern Big Country. With the
approach of the aforementioned upper low, thunderstorm development
is expected in West Texas by mid-to-late afternoon. Some possibility
also exists for thunderstorms to develop in the area between Fort
Stockton and Ozona. Storms will move/develop east into our area
during the evening. With strong instability and strengthening
vertical shear with the approach of the upper low and trough from
the west, severe storms are possible with a threat for all severe
weather hazards. Hi-res models indicate storm organization/
consolidation into a MCS (mesoscale convective system) in our
forecast area by late this evening. Most probable location is over
some of the northern and central parts of our area, with an east-
southeast movement during the night. The main severe weather threat
should become damaging winds with the leading outflow of the MCS.
Could have intense rainfall rates with this MCS.

Some hi-res models also indicate additional development of
thunderstorms and expansion in coverage across our area, going into
the overnight hours, as large scale ascent increases with the
approaching upper low and trough in New Mexico. Gusty winds and very
heavy rain could accompany this convective activity. With the
potential for excessive rainfall, we have issued a Flash Flood Watch
(from 7 PM CDT this evening to 10 AM CDT Tuesday) for all of the Big
Country, and extending south across our eastern counties. The
western extent of this watch is Coleman, Mcculloch, and Mason
Counties. The watch area is where our highest confidence for heavy
rainfall is, and is where heavy rainfall occurred overnight and this
morning. Will monitor convective trends this evening for possible
need to expand the watch to the west.

Tuesday, with the upper low forecast to be over northeastern New
Mexico with a trough extending south across eastern New Mexico, will
have a potential for redevelopment of showers and thunderstorms in
our area. Will have a potential for strong to severe storms,
primarily over our Heartland and Northwest Hill Country counties.
Heavy rainfall will also be possible, given the moist airmass.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 314 PM CDT Mon May 17 2021

Some chance for showers and thunderstorms will continue through the
rest of the work week with the rain chances for mainly our eastern
counties. The upper trough will weaken and gradually shift east
across Texas. Depending on how an upper low and trough evolves/
progresses across the western CONUS, may have increased thunderstorm
chances next weekend if embedded disturbances enter our area out
ahead of it. A fairly consistent pattern is indicated with daily
temperatures. Highs are expected to be mostly in the upper 70s to
lower 80s, with lows mostly in the lower to mid 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CDT Mon May 17 2021

Showers and thunderstorms are still expected to affect the terminals
mainly after midnight tonight. Some of the storms may be strong
to severe, with large hail and damaging winds. Far southern
terminals will likely not see convection until after 09Z, and
due to coverage uncertainty, with only include VCSH/VCTS at
KJCT, KBBD and KSOA for now. Expect MVFR ceilings to develop once
again overnight, with reductions in visibility and ceilings
associated with convection. Improving conditions expected Tuesday
afternoon, as ceilings lift and most of the convection moves off
to the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  78  64  83 /  70  70  20  50
San Angelo 	 66  84  63  86 /  70  60  20  40
Junction 	 66  82  66  81 /  60  70  30  60
Brownwood 	 64  78  64  79 /  80  90  40  60
Sweetwater 	 61  79  62  83 /  70  60  10  30
Ozona      	 67  87  65  85 /  70  40  20  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for Brown-Callahan-
Coleman-Fisher-Haskell-Jones-Mason-McCulloch-Nolan-San Saba-
Shackelford-Taylor-Throckmorton.

&&

SHORT TERM...19
LONG TERM....19
AVIATION...24
Hazardous weather outlook, May 17, 2:26 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
226 PM CDT Mon May 17 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
226 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across a large portion of West
Central Texas this afternoon and tonight. Very large hail larger
than golf ball size is the primary threat. However, damaging winds
and isolated tornadoes are also possible. The highest risk area
is across the northwest Concho Valley and the Big Country, along
and north of Sterling City to Abilene line.

In addition to the severe storm threat, there is a potential for
heavy rainfall. With several rounds of storms possible, the
rainfall may be heavy enough to cause flash flooding of low lying
and flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat of strong to severe storms and and heavy rainfall will
continue across much of West Central Texas into Wednesday. After
a brief lull on Thursday, more storms will return for the upcoming
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon and
tonight across a large portion of west central Texas.

In the hours before

Local storm report, May 17, 9:23 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             2 NE ABILENE            32.47N 99.71W
05/17/2021  M1.00 INCH       TAYLOR             TX   PUBLIC

            A MEMBER OF THE PUBLIC ON SOCIAL MEDIA
            MEASURED 1 INCH HAIL ON THE NORTHEAST SIDE
            OF ABILENE.

&&
Local storm report, May 17, 9:34 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
934 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TORNADO          19 NW STERLING CITY     32.05N 101.18W
05/17/2021                   STERLING           TX   STORM CHASER

            A STORM CHASER VIDEOTAPED A LARGE TORNADO IN
            NORTHWEST STERLING COUNTY.

&&
Local storm report, May 17, 9:39 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
939 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             6 N BRONTE              31.97N 100.28W
05/17/2021  M0.75 INCH       COKE               TX   STORM CHASER

&&
Local storm report, May 17, 9:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
944 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TORNADO          14 NNW STERLING CITY    32.03N 101.06W
05/17/2021                   STERLING           TX   STORM CHASER

            STORM CHASER VIDEOTAPED TORNADO AT 7:36 PM.

&&
Special weather statement, May 17, 9:54 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service San Angelo TX
954 PM CDT Mon May 17 2021

TXZ128-180345-
Callahan TX-
954 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN COUNTY UNTIL 1045 PM
CDT...

At 954 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clyde, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clyde, Baird, Cross Plains, Putnam, Rowden, Atwell, Eula, Admiral and
I-20 Near The Callahan-Eastland County Line.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas. A Tornado Watch also remains in effect until 1100 PM CDT for
west central Texas.

LAT...LON 3208 9912 3208 9921 3211 9942 3229 9961
      3250 9950 3252 9922 3251 9911
TIME...MOT...LOC 0254Z 295DEG 18KT 3235 9948
Special weather statement, May 17, 10:03 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1003 PM CDT Mon May 17 2021

TXZ066-139-180345-
Runnels TX-Coleman TX-
1003 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLEMAN AND
NORTHEASTERN RUNNELS COUNTIES UNTIL 1045 PM CDT...

At 1002 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winters, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winters, Novice, Crews, Glen Cove, Drasco, Pumphrey, Goldsboro and
Lake Winters Lake.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Texas.

LAT...LON 3187 10012 3208 10010 3208 9958 3182 9959
TIME...MOT...LOC 0302Z 273DEG 23KT 3200 10003

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:06 PM CDTTornado Warning Tornado observedSJTSterling39 min
May 17, 7:19 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTSterling41 min
May 17, 7:24 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan66 min
May 17, 7:46 PM CDTSpecial Weather StatementSJTHaskell44 min
May 17, 7:55 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTSterling50 min
May 17, 8:06 PM CDTFlash Flood WarningSJTNolan3 hr
May 17, 8:22 PM CDTSpecial Weather StatementSJTJones53 min
May 17, 8:35 PM CDTSpecial Weather StatementSJTNolan55 min
May 17, 8:40 PM CDTAreal Flood AdvisorySJTFisher, Haskell, Jones, Throckmorton2 hr
May 17, 8:42 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling36 min
May 17, 8:48 PM CDTSpecial Weather StatementSJTThrockmorton57 min
May 17, 9:00 PM CDTSpecial Weather StatementSJTShackelford45 min
May 17, 9:06 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton32 min
May 17, 9:09 PM CDTAreal Flood AdvisorySJTCoke, Jones, Nolan, Shackelford, Taylor111 min
May 17, 9:11 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor64 min
May 17, 9:24 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor51 min
May 17, 9:54 PM CDTSpecial Weather StatementSJTCallahan51 min
May 17, 10:03 PM CDTSpecial Weather StatementSJTRunnels42 min
May 17, 10:52 PM CDTSpecial Weather StatementSJTBrown, Coleman38 min
May 18, 12:41 AM CDTSpecial Weather StatementSJTTom Green49 min
May 18, 1:08 AM CDTSevere Thunderstorm WarningSJTConcho, Tom Green52 min
May 18, 1:36 AM CDTSpecial Weather StatementSJTFisher24 min
May 18, 1:38 AM CDTSpecial Weather StatementSJTJones37 min
May 18, 1:50 AM CDTSevere Thunderstorm WarningSJTFisher25 min
May 18, 1:56 AM CDTSpecial Weather StatementSJTRunnels34 min
May 18, 1:59 AM CDTSevere Thunderstorm WarningSJTConcho, Tom Green46 min
May 18, 2:00 AM CDTAreal Flood AdvisorySJTConcho, Tom Green2 hr
May 18, 2:11 AM CDTSevere Thunderstorm WarningSJTFisher, Jones38 min
May 18, 2:21 AM CDTSpecial Weather StatementSJTBrown24 min
May 18, 2:49 AM CDTSpecial Weather StatementSJTConcho26 min
May 18, 3:09 AM CDTAreal Flood AdvisorySJTFisher, Jones3 hr
May 18, 4:01 AM CDTFlash Flood WarningSJTFisher, Jones3 hr
May 18, 4:18 AM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green57 min
May 18, 4:25 AM CDTSpecial Weather StatementSJTBrown35 min
May 18, 4:27 AM CDTAreal Flood AdvisorySJTCrockett, Irion, Sterling, Tom Green2 hr
May 18, 5:03 AM CDTSpecial Weather StatementSJTBrown42 min
May 18, 5:03 AM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green57 min
May 18, 5:16 AM CDTAreal Flood AdvisorySJTCoke, Irion, Sterling, Tom Green3 hr
May 18, 6:07 AM CDTSpecial Weather StatementSJTConcho38 min
May 18, 6:39 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher, Tom Green3 hr
May 18, 6:49 AM CDTSpecial Weather StatementSJTConcho26 min
May 18, 7:15 AM CDTSpecial Weather StatementSJTMcCulloch45 min
May 18, 7:30 AM CDTAreal Flood AdvisorySJTSchleicher3 hr
May 18, 8:10 AM CDTSpecial Weather StatementSJTSutton50 min
May 18, 9:05 AM CDTSpecial Weather StatementSJTSutton40 min
May 18, 10:54 AM CDTSpecial Weather StatementSJTMason36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.